Illinois, 2005

Damaging Winds in Illinois, September 19, 2005

September 19, 2005 · NWS LOT · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 19, 2:20 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 19, 2:20 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 PM CDT MON SEP 19 2005

.DISCUSSION REGARDING AFTERNOON ZONES/GRIDS...

FRONT ASSD WITH DEEPENING LO PRES CENTER NOW MOVG RPDLY EWD ACRS NRN
LK MI...IS PASSING ACRS NWRN IL ATTM.  SFC/LLVL WINDS HAVE BEGUN TO
VEER INTO WNW SO CHCS OF THUNDER DVLPG ACRS N CNREL/EXTRM NERN IL
HAVE DMNSHD SIGNIFICANTLY AND WILL DROP POPS FROM FCST AS RFONT WILL
BE ACCELERATING THRU NRN IL BY 5-6 PM.  AREAS S OF I-80...AMS HAS
BCM VERY UNSTBL AND TSTMS HAVE FOCUSED ON THERMAL BOUNDARY FROM W
CNTRL IL-INTO NWRN IN...AND WW WIBIS SHORTLY FOR THESE AREAS.  LTL
CHG TO RMNDR FCST.  WILL HAVE TO TRUNCATE DISCUSSION TO UPDATE
PRODUCTS FOR ROUTINE ZFP ISSUANCE...

MERZLOCK

&&

.AVIATION DISCUSSION FOR 18Z TAFS...

THE MAIN CONCERN FOR AVIATION WEATHER TODAY REMAINS FACTORS RELATED
TO THUNDERSTORM ACTIVITY.

THE MORNING ACTIVITY HAS LIFTED OUT OF THE AREA LEAVING BEHIND MVFR
CEILINGS.  HOWEVER...SKIES ARE BECOMING BKN ACROSS THE REGION
ALLOWING WINDS TO MIX DOWN TO THE SURFACE.  WITH SWLY WINDS AT
30-40 KT RIGHT OFF THE DECK...GUSTS TO 25KT ARE EXPECTED THROUGH THE
AFTERNOON.  AS OF 18Z...THE COLD FRONT WAS STILL IN EASTERN IOWA.
THE AIRMASS AHEAD OF THE FRONT IS QUITE POTENTIALLY UNSTABLE. BASED
ON SFC DEWPOINTS 65-70 DEG F AND A WELL MIXED BOUNDARY LAYER...FCST
SOUNDINGS INDICATING SBCAPES ON THE ORDER OF 3000 J/KG. A LINE OF TS
HAS ALREADY BEGUN TO FORM IN WEST-CENTRAL ILLINOIS...BUT THE
QUESTION MARK REMAINS HOW EXTENSIVE DEVELOPMENT WILL OCCUR ALONG THE
FRONT.  GIVEN THAT CLOUD COVER IS STILL EXTENSIVE OVER NRN IL...HAVE
OPTED TO GO WITH A VCTS GROUP FROM ABOUT 21 UTC THROUGH
FROPA...BETWEEN 23Z OUT WEST TO 01Z TO THE EAST.  FOLLOWING FRONTAL
PASSAGE...DRYING/SUBSIDENCE ASSOCIATED WITH HIGH PRESSURE BUILDING
OVER THE REGION...SKIES SHOULD CLEAR OUT RAPIDLY BEHIND FRONT THIS
EVENING.  CIGS/VIS SHOULD REMAIN UNRESTRICTED OVERNIGHT THROUGH THE
MORNING HOURS TOMORROW.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRAFT ADVISORY FOR NEARSHORE WATERS UNTIL TUESDAY
MORNING.  GALE WARNING THIS AFTERNOON AND EVENING FOR THE NORTHERN
ONE THIRD OF LAKE MICHIGAN.
Hazardous weather outlook, Sep 19, 3:00 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT MON SEP 19 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-201100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT MON SEP 19 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 801 IS IN EFFECT FOR
LIVINGSTON...KANKAKEE...FORD...AND IROQUOIS COUNTIES IN
ILLINOIS....AND FOR NEWTON...JASPER...AND BENTON COUNTIES IN
NORTHWEST INDIANA UNTIL 1100 PM CDT/EST.

A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING.
THE AIRMASS AHEAD OF THIS FRONT IS QUITE UNSTABLE...ESPECIALLY OVER
AREAS SOUTH OF THE KANKAKEE RIVER. THUNDERSTORMS HAVE DEVELOPED IN
AN EAST-WEST LINE FROM NEAR BURLINGTON IOWA TO NEAR WATSEKA
ILLINOIS.  BECAUSE OF THIS LINE ORIENTATION...HEAVY RAINFALL AND
LOCALIZED FLOODING ARE LIKELY. SOME OF THE STRONGER STORMS MAY ALSO
PRODUCE LARGE HAIL AND DAMAGING WINDS. THE FRONT WILL HAVE
MOVED EAST OF THE AREA BY 8 PM...ENDING THE THUNDERSTORM THREAT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS THE CHANCE OF THUNDERSTORMS AGAIN THURSDAY NIGHT INTO
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-201100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT MON SEP 19 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS THE CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Special weather statement, Sep 19, 3:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT MON SEP 19 2005

ILZ021>022-INZ001>002-200400-
WILL-GRUNDY-LAKE-PORTER-
430 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FOLLOWING
COUNTIES IN SEVERE THUNDERSTORM WATCH 801...

IN NORTH EAST ILLINOIS THE FOLLOWING 2 COUNTIES

WILL... GRUNDY

IN NORTHWEST INDIANA

LAKE... PORTER

ILZ023-032>033-039-INZ010>011-019-200400-
FORD-IROQUOIS-KANKAKEE-LIVINGSTON-BENTON-JASPER-NEWTON-
430 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
801 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 4 COUNTIES

IN CENTRAL ILLINOIS

LIVINGSTON...

IN EAST CENTRAL ILLINOIS

FORD... IROQUOIS...

IN NORTHEAST ILLINOIS

KANKAKEE...

IN INDIANA THIS WATCH INCLUDES 3 COUNTIES

IN NORTHWEST INDIANA

BENTON... JASPER... NEWTON...

THIS INCLUDES THE CITIES OF...FOWLER...KANKAKEE...MOROCCO...
PIPER CITY...PONTIAC...RENSSELAER AND WATSEKA.

THE COUNTIES OF WILL AND GRUNDY COUNTY IN ILLINIOIS AND LAKE
AND PORTER COUNTIES IN INDIANA ARE NOT IN THIS WATCH.

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ford

When
September 19, 3:40 PM CST
Where
Ford County, 1 mi S of Gibson City
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.450, -88.367

Partial tree was blown down along with tree limbs south of Gibson City.

Thunderstorm Wind, Ford

When
September 19, 3:48 PM CST
Where
Ford County, Paxton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -88.100

Tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476413, 5476414.